Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 29, NWS Miami, FL

May 19, 2003Broward County, Florida

NWS Miami, FL issued this severe thunderstorm warning at May 19, 2003, 3:36 PM EDT for Broward County, Florida. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2003, 3:36 PM EDT (19:36 UTC)
Expired
May 19, 2003, 4:00 PM EDT
In force
24 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Broward County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2003-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1472 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2003-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1472 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 191936
SVRMIA
FLC011-192000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
335 PM EDT MON MAY 19 2003

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL BROWARD COUNTY IN SOUTHEAST FLORIDA

* UNTIL 400 PM EDT

* AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS OVER CENTRAL BROWARD
  COUNTY...MOVING SOUTHWEST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 400 PM EDT...    
  RURAL WESTERN BROWARD COUNTY ALONG ALLIGATOR ALLEY AT 350 PM EDT.

LAT...LON 2612 8063 2627 8068 2616 8087 2600 8085

.END

BRABANDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:10 PM EDT, 26 minutes earlier.

Area forecast discussion, May 19, 3:10 PM EDT, 26 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
310 PM EDT MON MAY 19 2003

.TONIGHT THROUGH WEDNESDAY NIGHT...
AS FORECAST...WEAK BACKDOOR FRONT/TROUGH JUST ABOUT DISSIPATED NORTH
OF THE BAHAMAS WITH MID ATL RIDGE BRIDGING OVER INTO THE PENINSULA.
SFC ANALYSIS ALSO SHOWS WEAK SFC FRONT ACROSS NORTHERN GULF. AT THE
UPR LVLS...ANALYSIS SHOWS UPR LVL LOW DROPPING SOUTH INTO THE NORTH
CENTRAL GULF WITH WEAK RIDGE ALONG THE PENINSULA AND TROUGH ACROSS
THE NE US COAST. THROUGH TOMORROW...UPR LOW WILL CONTINUE TO MOV
SOUTH INTO THE SOUTH CNTRL GULF AS IT WEAKENS WITH UPR RIDGE AXIS
ALONG THE PENINSULA FINALLY DISSIPATING AND UPR TROUGH ACROSS E
COAST MOVING SE INTO THE ATL AS IT DEEPENS. THE LOW LVL RIDGE
EXTENDING NE TO SE ALONG THE EAST WILL CONTINUE IN PLACE THROUGH
JUST ABOUT 700 MB THROUGH MUCH OF THE SHORT TERM. HAVING SAID
THAT...WITH PWAT VALUES REMAINING ABOVE 1.6 INCHES THROUGH THE
FORECAST PD AND PCPN LAST FEW DAYS WILL FORECAST POPS OF AROUND 50
INTERIOR...20S AND 30S ALONG EAST COAST...AND 40S WEST COAST NEXT
COUPLE OF DAYS WITH C-BRZ CONTINUING TO BE MAIN TRIGGERING
MECHANISM. THE REASON FOR THIS IS DEEPENING TROUGH OFF THE EAST
COAST SHOULD RESULT IN WINDS TURNING MORE NORTHERLY ALOFT
TOMORROW. THAT...COMBINED WITH LOW LVL FLOW FROM THE EAST THROUGH 8
KFT OR SO WILL RESULT IN A STORM MOTION THAT WILL GENERALLY BE NE
BUT SLOW. SO GIVEN THAT H5 TEMPS ARE RUNNING AROUND -8 TO -9 CANNOT
RULE OUT A FEW STRONG STORMS BUT LOCALLY HEAVY RAINFALL CONTINUES TO
BE MAIN PROBLEM. BY WEDNESDAY...UPR WNDS SHOULD BACK MORE FROM THE
WEST AGAIN AS TROUGH MOVE FAR OFFSHORE AND NEXT UPR LVL TROUGH
BEGINS TO DEEPEN INTO THE SE. THEREFORE...BETTER CHANCE PERHAPS FOR
METRO AREAS BUT NOT MUCH MORE. WILL STAY CLOSE TO CURRENT TEMP FCST.

.THURSDAY THROUGH SUNDAY...
STARTING LATE WEDNESDAY...GFS CONTINUES TO AMPLIFYING UPR TROUGH
APPROACHING EAST COAST DEVELOPING SFC LOW ALONG SFC BNDRY IN THE NE
GULF COAST. THIS LOW IS FCST TO MOVE ALONG MID ATL COAST WITH
TRAILING FRONT MOVING THROUGH THE FCST AREA LATE FRIDAY NIGH INTO
SATURDAY MORNING AS IT WEAKENS. DESPITE THE WEAKENING...WE SHOULD
SEE SLIGHTLY HIGH POPS PARTICULARLY FOR FRI WITH A DRIER AIRMASS
MOVING INTO THE CWA BY LATE SATURDAY. HOWEVER...WILL STAY IN THE
HIGH END OF SCT POPS FOR NOW UNTIL AT LEAST THE TREND BECOMES MORE
DEFINITE. THEN WEAK HIGH IS FCST TO MOVE EAST ALONG NORTHERN GULF N
OF CWA SUNDAY AND OFFSHORE BY MONDAY. THIS WILL ALLOW FOR MSTR
RETURN BY MONDAY RETURNING TO SCT POPS.

.MARINE...
GIVEN THIS SCENARIO...WILL STAY CLOSE TO CURRENT WND FCST EXCEPT FOR
CHANGE TO REFLECT WIND SHIFT WITH FRONT/TROUGH BY END OF THE WEEK IN
THE EXTENDED. THE BOTTOM LINE IS NO HIGHLIGHT FORESEEN THROUGH
SATURDAY.

.FIRE WEATHER...
NO PROBLEMS ARE ANTICIPATED ATTM.

PRELIM NUMBERS...

PBI BB 075/087 074/086 073 52222334
FLL BB 076/086 075/086 074 52222334
MIA BB 076/088 074/087 073 52222334
APF BT 073/087 071/086 071 52343434

.MIA...NONE.
Hazardous weather outlook, May 19, 5:00 AM EDT, 10 hours 36 minutes before
FLZ063-066>075-191500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
500 AM EDT MON MAY 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY

...SCATTERED AFTERNOON THUNDERSTORMS OVER MUCH OF SOUTH FLORIDA...

SCATTERED THUNDERSTORMS WILL DEVELOP IN THE MOIST UNSTABLE
ATMOSPHERE OVER SOUTH FLORIDA THIS AFTERNOON. MOST OF THE
THUNDERSTORMS WILL OCCUR OVER INTERIOR AND WESTERN SOUTH FLORIDA. AN
ISOLATED STORM OR TWO MAY MOVE ACROSS THE EAST COAST BEACHES AND
METRO AREAS DURING THE MORNING HOURS. SCATTERED STORMS WILL DEVELOP
IN THE AFTERNOON OVER THE WESTERN SUBURBS OF PALM BEACH...BROWARD
AND MIAMI-DADE COUNTIES THEN MOVE WEST ACROSS THE EVERGLADES. OTHER
STORMS WILL ALSO DEVELOP EVEN FURTHER WEST. THE GREATEST THREAT FROM
STORMS TODAY WILL BE CLOUD TO GROUND LIGHTNING STRIKES. STORMS OVER
THE INTERIOR AND NEAR THE WEST COAST LATER IN THE DAY COULD PRODUCE
BRIEF WIND GUSTS TO 40 MPH AND LOCALLY HEAVY RAINFALL OF 2 TO 4
INCHES. THE HEAVY RAINFALL COULD PRODUCE MINOR FLOODING OF STREETS
AND OTHER LOW-LYING AREAS WHEREVER STORMS PERSIST FOR MORE THAN AN
HOUR OR SO.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:13 PM EDTSevere Thunderstorm WarningMFLBroward17 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.